Fentanyl is a synthetic opioid drug prescribed to treat major pain or breakthrough pain experienced by adult cancer patients. However, when not used as prescribed – or when acquired through a drug dealer – fentanyl can also pose dangerous health risks, including overdose.
As a drug with 50 to 100 times the potency of morphine and heroin, fentanyl has become one of the leading causes of drug overdose deaths in the U.S. as a result of its powerful effects on essential functions in the body.
If you or someone you know is abusing fentanyl, knowing the signs and symptoms of an overdose can be life-saving. With prompt medical attention and use of the drug, Narcan (naloxone), fentanyl overdose can be effectively treated.
Following treatment for an overdose, more intensive treatment within an inpatient drug rehab program is commonly recommended to help patients achieve a successful recovery from opioid addiction. Learn more about signs and symptoms of overdose, as well as treatment options for fentanyl abuse at Vertava Health Ohio below.
Signs Of Fentanyl Overdose
Fentanyl overdose is most common among people who abuse fentanyl and have become dependent, as this can lead to more reckless and excessive drug use. Accidental overdose can also occur after taking multiple doses or taking the drug more often than directed by a prescriber.
One sign of an overdose includes evidence of the drug itself and evidence of its use. Prescribed forms of fentanyl include:
In addition to prescribed forms of fentanyl, fentanyl is also illegally-manufactured into powder form, blots on paper, pills, or stored in nasal spray canisters. These forms of fentanyl can be dangerous, as they may sometimes be cut with other drugs, such as heroin.
Compared to many other drugs, fentanyl can be life-threatening in much smaller amounts due to its high potency. Any use of fentanyl without following prescriber instructions risks serious consequences, including dependence and overdose.
The following are the most common signs of fentanyl overdose and may require immediate medical attention:
- bluish lips and nails
- limp body
- tiny pupils
- gurgling or snorting sounds
- surrounded by drug paraphernalia (e.g. wrappers, plastic baggies, powder, needles or syringes)
- surrounded by vomit
Symptoms Of Fentanyl Overdose
Fentanyl is a central nervous system depressant that works by slowing down activity in the brain. This can affect multiple functions throughout the body – including breathing rate, heart function, and control over bodily movements.
Overdosing on fentanyl can severely affect a person’s ability to communicate if they are responsive at all. They may be unable to tell you if they have taken fentanyl or how much they have used.
If someone is experiencing the following symptoms of overdose, call 9-1-1 right away:
- severe drowsiness or difficulty staying awake
- difficulty standing or walking
- slowed or stopped breathing (respiratory depression)
- unable to speak
- weak pulse
- extremely pale and clammy skin
What To Do In The Event Of An Overdose
A fentanyl overdose can be deadly without prompt treatment. If you suspect that someone has overdosed, call 9-1-1 or your local emergency services immediately. Quick medical attention is the most effective way to prevent life-threatening consequences and provide the treatment necessary to reverse the effects of an overdose.
If you have the drug, Narcan (naloxone), available, administer this immediately by injecting it into the muscle or spraying it into the person’s nose. This can block the effects of fentanyl and quickly stop an overdose.
If you do not have this drug on hand, emergency responders who arrive on-scene will and have the training to administer it properly. While waiting for EMTs to arrive, try to keep the person awake and lay them on their side to prevent choking.
Once emergency workers have arrived, they may request information such as:
- age of the person
- height and weight
- how long the person has been taking fentanyl
- amount used
- method of use
All of this information can be relevant in providing the most effective treatment. If you do not know this information, however, treatment can still be provided. Following the administration of naloxone, hospitalization may still be required to monitor vitals and watch for other health concerns.
Who Is At Risk For Fentanyl Overdose?
There are several personal factors that can put a person at greater risk for experiencing a fentanyl overdose. According to the World Health Organization (WHO), the greatest risk factor for experiencing an opioid overdose is being dependent on one or more opioids.
Additional risk factors include:
- high prescribed dosage
- previous history of substance abuse
- drinking alcohol or taking other unprescribed drugs while taking fentanyl
- mental health problems (e.g. depression)
- injecting fentanyl
- age (elderly being at greater risk for overdosing on prescription opioids)
- low socioeconomic status
People who are taking a prescribed dosage of fentanyl may develop a dependence on it within a few weeks, depending on the dose and other prescribing instructions. However, this is also common among people who abuse fentanyl.
If you or someone you know is abusing fentanyl or has developed an addiction, treatment within an opioid addiction rehab program is highly recommended. While immediate medical intervention can reverse the effects of an overdose, recovering from an addiction can take time and require more intensive treatment.
Fentanyl Abuse And Addiction Treatment In Ohio
Watching someone you know overdose, or experiencing an overdose yourself, can be a traumatic experience. Overcoming fentanyl abuse or addiction often requires intensive treatment under the supervision of doctors and specialists who understand the many aspects of opioid addiction, and how deeply it can affect a person.
At Vertava Health Ohio treatment center in Ohio, we offer comprehensive treatment programs for drug abuse that include personalized treatment plans designed to meet each patient’s individual needs.
The most effective treatment for opioid addiction is medication-assisted treatment, which involves the use of both behavioral counseling and medications. This and other treatments offered within our rehab program make up Vertava Health Ohio’ whole-person approach to treatment, a philosophy dedicated to taking care of the whole person – mind, body, and spirit.
Contact us today to learn more about fentanyl addiction and fentanyl addiction treatment at Vertava Health Ohio rehab facility.